Honestly, I've read all the responses on this and I have some concerns about using medication for this problem. As I have mentioned in a past post, all the women in my family have this problem. My daughter is the worst. When I was her age mine was as bad as hers, the same with my sister. If you go the beta blocker route, then just use it on the days that you have to do a presentation or you know that you will have the blotches. I would not recommend a beta blocker just because you have a drink and you break out in blotches. After a couple of drinks, it goes away, generally or so my daughter tells me. If your anxiety is such that you have this problem all the time and it is related to anxiety and not an alcoholic drink, then by all means, consider a beta blocker but if it is just a rash that comes and goes when you go out for a drink or get excited, think it through really carefully. Beta blockers are commonly used for those who do public speaking or perform and they are taken on an as needed basis for these people because of the anxiety that situation provokes, but if it is just a rash and not debilitating anxiety, my first thoughts would be to cover up and take courses on public speaking through Toastmasters or something like that. My daughter did this and it has help. It's like CBT, it can't hurt and it might make you a much better public speaker.
Thanks for your concern and comments - but I never said anything about public speaking. The rash happens to me when I talk to anyone! Around my own family I get the rash. It just is worse with alcohol - but it doesn't bother me as much then, because I can blame it on the alcohol.... it's the talking with friends or at work, when I break out in a rash that I am sick of. It's every day, and it's always on my mind. I have changed my entire wardrobe to accomodate it, and now with it being summer, am terrified of what I am going to do to cover it. It consumes my life and that is why I am considering the beta blockers.
Nurseam, if you feel that this is consuming your life, then by all means, try the beta blocker. My comments about public speaking were meant for Buckley who is a Corporate Trainer.
Buckley, if your doctor tells you it is "just" social anxiety and there is no treatment for it, I'll be surprised. It is common practice to use CBT for social anxiety and alternatively or sometimes in conjunction with CBT, a long acting benzo is something to be considered. The short acting benzos are good too if ONLY used on an occasional basis for when you need to do public speaking or for other people who perform. It is common practice for these people to take a beta blocker and/or a benzo only as needed in these cases.
When I posted before it was for All not just for nurseam and I apologize for the misinterpretation.
I too have been dealing with this for years, ever since I had my first child who is 21. I have looked at a bunch of different forums but they are always old so I am never able to commuicate with anyone else that has this problem. I too have to wear turtlenecks all year long. Talk about feeling foolish, but I feel even more foolish when I am speaking with a client about a million dollar deal and they can see my nevousness. How much confidence would they have in me. My coworkers have never asked about my turtlenecks but I'm sure they are curious. It's just an embarassing problem to have. I have tried the beta blocker and antihistimines (sp?) and they really have not helped at all. I have tried counseling because when I think about it, it seems to get worse, but no matter how much breathing I do to try and calm myself I can't keep it from happening. I used to think it was a mental issue, but you would think that since I am covered up now, it would not happen because now I don't care if it does or not, since no one can see, but that is not the case.
I read on one blog about using Preperation H on your skin when you think it's going to happen (maybe you know ahead of time you'll be in a situation that will cause a flare up) I have tried this too, but not much help. I guess you can tell how desperate I am. By the way I am on anxiety meds, which does help my general anxiety but has not gotten rid of this problem.
Unfortunately I think until there is a med that can help this specif problem, we are stuck trying to cover it up with clothes and tanning.
I am wondering if there is a correlation with it and my weight... I first noticed it when I was in an uncomfortable situation following a ?10-15lb weight gain. Of course, it was not something that I realized, but looking back have noticed that this is around the time I first noticed it. I recently have lost about 7lbs (so I am still more than I was before I noticed), but seem to notice the rash has improved - but that might also have to do with the GABA and Niacinamide supplements that I am on.....
Just curious if you or anyone else on here has realized a possible similar correlation???
Alcohol can be a contributing factor to your flushing. A certain population of people posess a trait leaving them sensitive to alcohol. It is called an alcohol flush reaction. This is caused by a normal enzyme (acetaldehyde dehydrogenase) which is primarily responsible for breaking down the bi-product of alcohol ( acetaldehyde). Flushing, or blushing, is associated with the erythema (reddening caused by dilation of capillaries) of the face, neck, and shoulder, after consumption of alcohol.
There is some evidence that by ingesting Ranitidine (such as Zantac) prior to usage, you can bi-pass this metabolic pathway.
Flushing can be caused by many factors listed below. Have you tried cutting out the alcohol to determine if it may be the cause? Let me know if this helps.
Sexual arousal (see section to follow)
Emotions: anger, embarrassment
An abrupt cessation of physical exertion (resulting in heart output in excess of current muscular need for blood flow)
Physiological response to vasodilators — for instance, a recent high dose of niacin, nitroglycerine, calcium channel blockers, or any drug that causes release of adrenal hormones that raise blood pressure such as stimulants
Post-menopausal decrease in estrogen production
Neuroendocrine tumors: carcinoid syndrome, pheochromocytoma, VIPoma, thyroid medullary carcinoma
Mast cell tumor: mastocytosis
Various psychedelics or other drugs, such as 3-Quiniclidinyl Benzilate(BZ) or Alcohol